Hail, Union
- When
- August 18, 4:06 PM MST to 4:10 PM MST
- Where
- Union County, 2.98 mi SSE of Folsom
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -103.900
A stationary boundary across far northeast New Mexico allowed for multiple storms to generate and move southeast off Raton Mesa. Storm activity began by the late afternoon on the 18th and continued through the evening hours as severe storms trained over similar areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A stationary boundary across far northeast New Mexico allowed for multiple storms to generate and move southeast off Raton Mesa. Storm activity began by the late afternoon on the 18th and continued through the evening hours as severe storms trained over similar areas. Four different rounds of hail fell in Capulin according to a COOP observer, with baseball size hail being the largest stone observed. Hayden, New Mexico also experienced baseball size hail as severe storms reached the southeast portions of Union county. This event produced multiple reports of hail damage to cars, broken skylights and car windows.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 2:38 PM MST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 338 PM MDT TUE AUG 18 2015 .SYNOPSIS... A BACK DOOR COLD FRONT DROPPING SOUTHWESTWARD THROUGH THE EASTERN PLAINS THIS AFTERNOON AND EVENING WILL PUSH WESTWARD THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN LATE TONIGHT WITH A MODESTLY GUSTY EAST CANYON WIND AROUND ALBUQUERQUE AND SANTA FE. AFTER HIGHS FALL A FEW TO 21 DEGREES BELOW TODAYS READINGS ON WEDNESDAY...THEY WILL REBOUND IN MOST PLACES THROUGH THE END OF THE WEEK WITH READINGS PLATEAUING A FEW TO 8 DEGREES ABOVE NORMAL ON FRIDAY AND SATURDAY. DRIER AIR WITH THE FRONT WILL LEAD TO A DOWN TICK IN SHOWER AND THUNDERSTORM COVERAGE WEDNESDAY...BUT MOISTURE WILL GRADUALLY IMPROVE THURSDAY THROUGH THE SATURDAY WITH INCREASING THUNDERSTORM COVERAGE EACH DAY. && .DISCUSSION... AFTER SOME WETTER SHOWERS AND STORMS ACROSS THE EAST WITH TONIGHTS COLD FRONT...A HIGH PRESSURE SYSTEM OVER THE CA COAST AND DRYING BEHIND THE COLD FRONT SHOULD PREVENT SIGNIFICANT PRECIPITATION ACCUMULATION THURSDAY. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS EASTWARD ALONG THE WESTERN US AND CANADIAN BOARDER THURSDAY THROUGH SATURDAY DRAWING BETTER MONSOON MOISTURE NORTHWARD OVER NM AS THE UPPER HIGH SHIFTS EASTWARD OVER SOUTHERN PORTIONS OF THE STATE. THE TROUGH EXTENDING SOUTH OF THE UPPER LOW SHOULD INDUCE A DECENT CROP OF SCATTERED TO ISOLATED SHOWERS AND STORMS ON SATURDAY. IN THE WAKE OF THE UPPER TROUGH ANOTHER BACK DOOR COLD FRONT WILL PLUNGE SOUTHWESTWARD THROUGH THE STATE SATURDAY NIGHT THROUGH SUNDAY. DEPENDING ON THE PROGRESS OF THE FRONT...SOUTHWESTERN...WESTERN AND CENTRAL AREAS SHOULD BE FAVORED FOR ANOTHER ROUND OF SCATTERED TO ISOLATED STORMS ON SUNDAY. 44 && .FIRE WEATHER... W TO NW SURFACE WINDS HAVE MODESTLY REACHED CRITICAL THRESHOLDS AS HAS MINIMUM RH AT SPOTTY LOCALES ACROSS ROUGHLY THE NW THIRD OF THE FCST AREA AS OF MID AFTN. THESE MARGINAL CONDITIONS MAY CONTINUE ANOTHER 2 OR 3 HOURS...BUT AS INDICATED IN PREVIOUS DISCUSSION...NO RED FLAG WARNING WILL BE HOISTED AS FUEL CONDITIONS AND FIRE DANGER LVLS WILL NOT BE OF GREAT ENOUGH CONCERN TO DO SO. HAVING SAID THAT IT STILL LOOKS LIKE EXPOSED UPPER SLOPES AS WELL AS RIDGE/SADDLE LOCATIONS IN N CENTRAL AND NW AREAS WILL LIKELY EXPERIENCE GUSTS OF 30 TO 35 MPH ON OCCASION INTO AT LEAST THE EARLY EVE IF NOT A BIT LONGER. SURFACE DEW POINT TEMPERATURES HAVE DROPPED INTO THE 20S AND 30S BRINGING ABOUT THE RATHER MARGINAL CRITICAL CONDITIONS WE ARE SEEING. BACKDOOR COLD FRONT IN NE NM MAKING ONLY VERY SLOW SOUTHWARD PROGRESS SO FAR THROUGH THE AFTN...STILL N OF TUCUMCARI AS OF MID AFTN. THIS FRONT AND THE WEAKLY UPSLOPE FLOW BEHIND IT WILL BRING ABOUT A CHANCE FOR WETTING THUNDERSTORM RAINS ACROSS THE NE AND E CENTRAL PLAINS. A FEW WILL ALSO ROAM SOUTHERN CATRON AND SOUTHERN SOCORRO COUNTIES. STRONG GUSTY WINDS WILL ACCOMPANY THE STRONGER STORMS AND...ACROSS THE EAST...THE POTENTIAL OF A FEW HAIL PRODUCERS STILL EXISTS. THE SURGE OF SOMEWHAT COOLER AIR FROM THE NE WHICH MAY GET A BIT OF A BOOST FROM THUNDERSTORM OUTFLOWS IS EXPECTED TO REACH THE EAST SLOPES OF THE CENTRAL MTN CHAIN LATER TONIGHT WITH UPSLOPE LOW CLOUDS AND MAYBE A FEW PATCHES OF LIGHT RAIN OR ISOLATED SHOWERS AND STORMS EXPANDING GENERALLY NORTH OF I-40. LOCALLY GUSTY E TO SE GAP WINDS INTO THE RIO GRANDE VALLEY MAY STILL DEVELOP AN HOUR OR TWO EITHER SIDE OF DAWN WED...BUT STILL APPEARS THAT THE STRONGEST GAP WINDS WILL NOT DEVELOP UNTIL WED EVE. DUE TO THE COOLING AND MODEST MOISTENING EAST OF THE FRONT RH RECOVERIES TONIGHT SHOULD BE BETTER MOST OF THE EAST COMPARED TO THE WEST. AFTN TEMPS TO BE MUCH COOLER BY 10 TO 20 DEGREES WED COMPARED TO TODAY MAKING FOR A MORE STABLE LOWER ATMOSPHERE AND ALLOWING ONLY A VERY SMALL CHANCE FOR ISOLATED SHOWERS AND STORMS NEAR AND A LITTLE WAYS EAST OF THE CENTRAL MTN CHAIN. STILL DRY BUT ONLY A BIT COOLER IN THE WEST. WARMING TEMPS AND SLIGHT MOISTURE INCREASE FOR THU BUT STILL PRIMARILY A DRY PATTERN...FOLLOWED BY A LITTLE FURTHER MOISTENING AND RECOVERY FRI. MAIN FEATURE TO WATCH FOR LATE WEEK STILL LOOKS TO BE ANOTHER POTENT UPPER LEVEL TROUGH THAT WILL PASS WELL NORTH OF THE STATE BUT COULD ASSIST IN DRAWING MONSOON MOISTURE BACK NORTHWARD. EXCELLENT VENTILATION WED CENTRAL AND WEST WITH POCKETS OF FAIR TO LOCALLY POOR VENT RATES FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE HIGH PLAINS. SHOULD REMAIN VERY GOOD TO MOSTLY EXCELLENT WEST HALF INTO FRI WITH IMPROVING RATES EAST THROUGH FRI. 43 && .AVIATION... 18Z TAF CYCLE ISOLATED SHRA AND TSRA SHOULD BE LIMITED TO FAR EASTERN AND SOUTHERN PORTIONS OF FCST AREA. BACK DOOR COLD FRONT IN NE NM AS OF NOONTIME TO DROP A LITTLE WAYS SOUTH ACROSS EASTERN PLAINS THIS AFTN BEFORE ACCELERATING SOUTH AND SOMEWHAT WEST OVERNIGHT. THIS FEATURE SHOULD IN PART BE RESPONSIBLE FOR TRIGGERING THE ISOLATED ACTIVITY ACROSS THE EAST. CHANCES LOW ENOUGH TO NOT EVEN MENTION VCTS OR VCSH IN TCC OR ROW TAFS THIS AFTERNOON OR EVE...BUT THIS WILL BE MONITORED AND ADDED IF ACTIVITY DEVELOPS UPSTREAM FROM THESE SITES. WINDS WILL SHIFT AND BECOME SOMEWHAT GUSTY FROM THE N TO NE BEHIND THIS FRONT...ESPEC TOWARD AND DURING THE NIGHT. ALSO W TO NW SFC WINDS TO 30KT WILL BE COMMON FROM CENTRAL TO NC/NW NM THIS AFTERNOON AND EARLY EVENING. LATE TONIGHT INTO MUCH OF WED MORN BEHIND THE BACK DOOR FRONT AREAS OF MOSTLY MVFR CIGS CAN BE EXPECTED TO DEVELOP. TAF SITES MOST LIKELY IMPACTED INCLUDE TCC...LVS AND ROW. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 55 88 54 89 / 0 0 0 5 DULCE........................... 44 82 42 83 / 5 0 5 5 CUBA............................ 50 78 50 81 / 5 5 5 5 GALLUP.......................... 50 89 49 89 / 5 0 0 5 EL MORRO........................ 45 85 48 85 / 5 0 0 5 GRANTS.......................... 52 86 49 86 / 5 0 0 5 QUEMADO......................... 54 86 53 84 / 5 0 5 10 GLENWOOD........................ 58 89 57 87 / 20 0 5 10 CHAMA........................... 45 74 44 77 / 5 5 5 5 LOS ALAMOS...................... 55 78 53 82 / 5 5 5 10 PECOS........................... 52 73 52 80 / 10 10 5 10 CERRO/QUESTA.................... 47 71 48 78 / 10 5 5 5 RED RIVER....................... 38 59 36 68 / 20 10 5 10 ANGEL FIRE...................... 40 61 39 70 / 10 20 5 10 TAOS............................ 49 71 48 80 / 5 5 5 10 MORA............................ 48 67 49 77 / 20 20 5 10 ESPANOLA........................ 55 84 54 87 / 5 5 5 5 SANTA FE........................ 55 78 55 82 / 5 5 5 5 SANTA FE AIRPORT................ 57 81 57 85 / 5 5 5 5 ALBUQUERQUE FOOTHILLS........... 60 84 60 88 / 5 5 5 5 ALBUQUERQUE HEIGHTS............. 65 87 63 90 / 0 0 5 5 ALBUQUERQUE VALLEY.............. 64 88 63 92 / 0 0 5 5 ALBUQUERQUE WEST MESA........... 62 89 61 92 / 0 0 5 5 LOS LUNAS....................... 63 89 61 92 / 0 0 5 5 RIO RANCHO...................... 61 87 60 90 / 0 0 5 5 SOCORRO......................... 64 95 63 95 / 0 0 5 10 SANDIA PARK/CEDAR CREST......... 54 79 54 84 / 5 5 5 5 TIJERAS......................... 55 81 54 86 / 5 5 5 5 MORIARTY/ESTANCIA............... 50 79 48 85 / 10 5 5 10 CLINES CORNERS.................. 53 73 51 81 / 20 10 5 10 GRAN QUIVIRA.................... 56 80 55 85 / 5 10 5 10 CARRIZOZO....................... 61 84 60 87 / 5 5 5 10 RUIDOSO......................... 56 75 53 79 / 10 10 5 20 CAPULIN......................... 48 71 52 79 / 30 20 5 10 RATON........................... 51 73 50 84 / 30 20 5 10 SPRINGER........................ 53 72 52 84 / 30 20 5 10 LAS VEGAS....................... 51 71 51 82 / 20 20 5 10 CLAYTON......................... 55 74 56 83 / 30 10 5 10 ROY............................. 52 70 54 81 / 30 10 5 10 CONCHAS......................... 60 75 59 88 / 20 10 5 10 SANTA ROSA...................... 59 77 58 90 / 10 10 5 10 TUCUMCARI....................... 61 77 58 89 / 20 10 5 10 CLOVIS.......................... 59 76 56 86 / 10 10 5 5 PORTALES........................ 61 76 57 86 / 10 10 5 5 FORT SUMNER..................... 62 75 59 86 / 10 10 5 10 ROSWELL......................... 68 83 62 91 / 10 10 5 5 PICACHO......................... 62 79 59 87 / 10 10 5 10 ELK............................. 60 75 56 82 / 20 10 10 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 517 AM MDT TUE AUG 18 2015 NMZ501>540-191130- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 517 AM MDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A MUCH DRIER AND WINDIER WEATHER PATTERN WILL DEVELOP TODAY WITH LARGELY THUNDERSTORM FREE CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSEASONABLY STRONG BACKDOOR COLD FRONT WILL DROP INTO EASTERN NEW MEXICO TONIGHT. THIS FRONT WILL RESULT IN MUCH COOLER CONDITIONS EAST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY. MONSOON MOISTURE IS FORECAST TO RETURN TO CENTRAL AND WESTERN NEW MEXICO FRIDAY AND CONTINUE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 451 PM MDT TUE AUG 18 2015 NMZ527-530-182315- UNION COUNTY-RATON RIDGE/JOHNSON MESA- 451 PM MDT TUE AUG 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST CENTRAL COLFAX COUNTIES UNTIL 515 PM MDT... AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF FOLSOM...OR 13 MILES NORTHWEST OF DES MOINES...MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. SOME LOCATIONS IMPACTED INCLUDE CAPULIN AND CAPULIN VOLCANO NATIONAL MONUMENT. && LAT...LON 3685 10422 3698 10391 3683 10353 3655 10409 TIME...MOT...LOC 2250Z 330DEG 24KT 3685 10404
The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 23:05 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
Spotter reported notable vehicle dent damage due to the golf ball size hail.
The first storm over the observer's location produced tennis ball size hail that broke 3 skylights of a house, and dented a car and broke its windows.
Extreme winds that observer thought would uproot the grass.
The second storm over the observer's location dropped penny size hail.
Quarter to half dollar size hail.
Ping pong size hail from third storm over observer's location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588513, 588514, 588516, 588517, 589115, 588525, 588522, 588520, 588524, 588521, 588523, 588526, 588527.